Thunderstorm Wind, Cayuga
- When
- July 2, 3:40 PM EST
- Where
- Cayuga County, Cato
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.167, -76.583
A thunderstorm moved across northern Cayuga county during the mid-afternoon hours. The thunderstorm winds downed trees and wires in Cato, Meridian and Ira.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A thunderstorm moved across northern Cayuga county during the mid-afternoon hours. The thunderstorm winds downed trees and wires in Cato, Meridian and Ira. At the Cross Lake Campground three people were struck by lightning. A camper was standing inside a tent holding onto the metal center pole of the tent to keep the tent from blowing away. He sustained burns at the entrance area on his left hand and at the bottom of his right foot. A girl inside the tent complained of nausea and other minor symptoms. Another man, outside the tent, suffered loss of hearing. All three were taken to a local hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 2, 1:30 PM EST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
230 PM EDT SUN JUL 2 2006
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
MOST OF THE REGION CURRENTLY EXPERIENCING PARTLY SUNNY SKIES WITH
JUST A FEW SHOWERS...MAINLY ACROSS THE SOUTHERN TIER. MORE NUMEROUS
SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG THE STALLED
BOUNDARY TO OUR SOUTH WITH SVR TSTM WATCHES SURROUNDING MUCH OF THE
CWA. CURRENTLY WATCHING THE AREAS TO OUR WEST OVER LAKE
ERIE AND MICHIGAN SHOWING MORE DEVELOPMENT TO THE NORTH WHICH
WOULD MOVE ACROSS THE AREA LATER THIS AFTERNOON/EVENING. WILL
KEEP MENTION OF SHOWERS ACROSS THE ENTIRE REGION THIS EVENING AND
ACROSS THE SOUTHERN TIER THROUGH THE OVERNIGHT HOURS.
**NOTE THAT BECAUSE CAYUGA COUNTY IS SPLIT AND SVR WATCH IS UP FOR
BGM AREA...THE ZONE FORECAST FOR CAYUGA COUNTY WILL CONTAIN THE
WATCH HEADLINE.
ON MONDAY/MONDAY NIGHT A SERIES OF SHORTWAVES MOVES ACROSS THE
REGION IN A QUICK ZONAL FLOW. MAINTAINED THE CHANCE POPS ACROSS THE
AREA HOWEVER EXPECT MUCH OF MONDAY WILL BE RAINFREE. AM CURRENTLY
EXPECTING THE BEST CHANCE OF PRECIP TO ACCOMPANY THE PASSAGE OF THE
UPPER TROF MONDAY NIGHT/TUESDAY. MET POPS IN THE LIKELY CATEGORY FOR
LATE MONDAY NIGHT/TUESDAY...HOWEVER FOR CONSISTENCY SAKE STAYED
CLOSER TO THE MET GUIDANCE HOLDING POPS AT CHANCE.
A NOSE OF HIGH PRESSURE BUILDS ACROSS THE EASTERN GREAT LAKES LATE
TUESDAY NIGHT AND WEDNESDAY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
LOOK LIKE A FINE SUMMERY PERIOD WITH RIDGING GRADUALLY BUILDING
EASTWARD ACROSS THE LAKES BY THE WEEKEND. CARRIED SOME CLOUD AND
SLGT CHC POPS MAINLY EASTERN AREAS THURS FOR SLOWLY DEPARTING TROF.
DRY THEREAFTER. FOLLOWED HPC GRAPHICS...TONING DOWN TEMPS A FEW
THURS AND FRI WITH COOL AIR ALOFT (850S 8-10C).
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD...AS
CONVECTION REMAINS TO OUR SOUTH. SOME WIDELY SCATTERED SHOWERS ARE
POSSIBLE ACROSS THE SOUTHERN TIER INTO THIS EVENING...BUT WILL NOT
BE WIDESPREAD ENOUGH TO WARRANT INCLUSION IN THE TAFS FOR KJHW.
WINDS WILL DROP SIGNIFICANTLY AFTER 20Z THIS AFTERNOON.
&&
.MARINE...
WILL EXTEND SMALL CRAFT ADVISORIES TO 10 PM. BRISK WEST TO SOUTHWEST
WINDS WERE BEGINNING TO DIMINISH AS OF THE LATEST 18Z MARINE REPORTS
BUT WAVES WERE STILL 4 TO 5 FEET AND IT WILL TAKE AWHILE FOR THEM TO
SUBSIDE. WINDS WILL DROP MARKEDLY AFTER 6 PM.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH FOR NYZ005 UNTIL 9 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR WINDS FOR LEZ020-040-041 UNTIL 10 PM
SUNDAY.
SMALL CRAFT ADVISORY FOR WINDS FOR LOZ042-043 UNTIL 10 PM
SUNDAY.
SMALL CRAFT ADVISORY FOR WINDS FOR LOZ044-045 UNTIL 10 PM
SUNDAY.
&&
SHORT TERM...LEVAN
LONG TERM...SFM
AVIATION...SFM
MARINE...SFMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 506 AM EDT SUN JUL 2 2006 NYZ004>006-008-012>014-019>021-085-030915- WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-WYOMING-LIVINGSTON-ONTARIO- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY THREAT IS STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ001>003-010-011-030915- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-041-061-LOZ042>045-062>065-NYZ007-SLZ022-024-030915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-JEFFERSON- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... LAKE ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ040-030915- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- 506 AM EDT SUN JUL 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE PRIMARY THREAT IS STRONG DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The Ft Drum radar (KTYX), 98 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521026, 5521027.